Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 20, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2016, 2:36 PM MDT for McKinley County, Sandoval County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2016, 2:36 PM MDT (20:36 UTC)
- Expired
- Aug 5, 2016, 5:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties McKinley County, NM, Sandoval County, NM
The radar
The Albuquerque radar (KABX), 68 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
450
WGUS55 KABQ 052036
FFWABQ
NMC031-043-052300-
/O.NEW.KABQ.FF.W.0020.160805T2036Z-160805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT FRI AUG 5 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL MCKINLEY COUNTY IN WEST CENTRAL NEW MEXICO...
WEST CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO...
* UNTIL 500 PM MDT
* AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO
THREE INCHES OF RAIN MAY HAVE ALREADY FALLEN. FLASH FLOODING IS
LIKELY. SHARP RISES ARE EXPECTED ON THE RIO PUERCO RIVER.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
MCKINLEY AND WEST CENTRAL SANDOVAL COUNTIES.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 3572 10716 3538 10749 3540 10757 3575 10732
$$
402 follow-up statements
950 WGUS75 KABQ 052154 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 354 PM MDT FRI AUG 5 2016 NMC031-043-052300- /O.CON.KABQ.FF.W.0020.000000T0000Z-160805T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MCKINLEY-SANDOVAL- 354 PM MDT FRI AUG 5 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR EAST CENTRAL MCKINLEY AND WEST CENTRAL SANDOVAL COUNTIES... AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL MCKINLEY AND WEST CENTRAL SANDOVAL COUNTIES. ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE QUARTER INCH ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 3572 10716 3538 10749 3540 10757 3575 10732 $$ 40
587 WGUS75 KABQ 052306 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 506 PM MDT FRI AUG 5 2016 NMC031-043-052315- /O.EXP.KABQ.FF.W.0020.000000T0000Z-160805T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MCKINLEY-SANDOVAL- 506 PM MDT FRI AUG 5 2016 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL MCKINLEY AND WEST CENTRAL SANDOVAL COUNTIES HAS EXPIRED... FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. LAT...LON 3572 10716 3538 10749 3540 10757 3575 10732 $$ 40
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:09 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 5, 12:09 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1209 PM MDT FRI AUG 5 2016 .AVIATION... 18Z TAF CYCLE Moisture feed continuing across much of the fcst area but still maximized from the sw mts to the n central mts and that is for the most part where the more numerous distribution of showers and storms will be this aftn and eve. It may disperse to some degree from that area as the activity slowly diminishes after roughly 03z. Once again mts will be occasionally obscured in heavy rain shafts and even clouds. MVFR and more rarely IFR conditions can also bee expected with the stronger storms. East central and SE plains should generally see the least amount of activity through the fcst period ending at 18z Sat. Lcl MVFR to IFR cigs may develop from the east slopes of the central mt chain westward during approx the 06z to 15Z Sat period. 43 && .PREV DISCUSSION...327 AM MDT FRI AUG 5 2016... .SYNOPSIS... A wet weather pattern will continue through the weekend and into early next week, but with an uptrend in daytime temperatures as the monsoon moisture plume is thinned out a bit. In the meantime, storms will be capable of producing locally heavy rainfall today and tonight with potential for flash flooding, especially across western and northern portions of the state. Rain chances will decrease some early next week, but ramp back up from mid to late week as a robust monsoon moisture plume develops. && .DISCUSSION... PWATs have maxed-out below model forecasts from the past couple of days, but are still well above normal across a majority of the area. However, some drying noted in the latest water vapor satellite imagery across southern New Mexico and the 00z KEPZ sounding showed a PWAT of 1.01" which is down significantly from the previous sounding PWAT of 1.44" at 12z. All of that said, abundant atmospheric moisture remains in place for another round of robust storms later today into tonight. Storms will be moving n-ne at 15 to 20 mph, so the flash flood threat will be from training cells vs. slow movement. Trimmed-back flash flood watch to remove some eastern and southern zones where PoPs/QPF are lower today/tonight. Kept the watch in place for the Albuquerque Metro where a repeat performance is possible this evening. PWATs are forecast to trend down over the weekend into early next week and will coincide with a slight warming trend. That said, PWATs will still be around or slightly above normal through the weekend and an active storm pattern will continue despite the upper high edging further west into southeast New Mexico. Further drying on Monday and Tuesday, but then a moisture resurgence from mid to late week as a west coast trough develops and moves inland. The 00z ECMWF still redevelops Tropical Storm Earl in the eastern Pacific and pulls it north up the Gulf of California, but then deflects it east across northern Mexico with the aforementioned trough progressing east across the Rockies. The 00z GFS is less enthused and both models show dry westerlies across the northern half of New Mexico by Friday. Will be interesting to see how this plays-out, but there is at least some potential for a significant monsoon burst with tropical moisture input next Wednesday or Thursday. 11 && .FIRE WEATHER... Wet pattern continues across the western two thirds of the state today. Hi-res models now picking up on two subtropical waves moving up from the southwest and across NM Saturday/Saturday night and again on Sunday. Scattered to numerous wet storms will result each afternoon and evening, especially from the central mountain chain westward. Very moist airmass will result in heavy rainfall and localized flash flooding today through Sunday. Models continue to bring drier air into the northwest quarter of NM Monday. Still plenty active elsewhere, especially along the moisture gradient where the atmosphere will be the most buoyant. GFS and ECMWF agree that Tuesday could be the least active day of the week across the west and north. Low level moisture remains sufficient enough elsewhere for scattered afternoon and evening coverage. GFS and to a greater extent the ECMWF still bring up remnant moisture from Tropical Storm Earl around midweek. Minor changes in the speed of an incoming upper level trough could lead to big changes in where this moisture actually ends up. We shall see. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ501>508-510>519-521-524-526-527. &&
Hazardous weather outlook, Aug 5, 5:58 AM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 558 AM MDT FRI AUG 5 2016 NMZ501>540-061200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 558 AM MDT FRI AUG 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL TODAY...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MUCH OF CENTRAL AND WESTERN NEW MEXICO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING SATURDAY AND SUNDAY...MAINLY ACROSS NORTHERN AND WESTERN PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 11
In the hours before
Local storm report, Aug 5, 8:44 AM MDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
844 AM MDT FRI AUG 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD 5 NNW CARNUEL 35.13N 106.49W
08/04/2016 BERNALILLO NM PUBLIC
LOW WATER CROSSINGS FLOODED IN GLENWOOD HILLS
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER ABQ1601348
GUYERLocal storm report, Aug 5, 2:03 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MDT FRI AUG 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD ALMA 33.38N 108.90W
08/04/2016 CATRON NM BURN SCAR SPOTS
HIGH WATER FORCED ROCKS MUD AND DEBRIS OVER CATWALK
ROAD. MINERAL CREEK ROAD WASHED OUT NEAR ALMA.
&&
EVENT NUMBER ABQ1601349
GUYERThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:16 PM MDT | Flash Flood Warning | ABQ | Cibola, McKinley | 119 min |
| Aug 4, 6:46 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 119 min |
| Aug 4, 7:13 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 2 hr |
| Aug 4, 7:40 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 4, 8:04 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 116 min |
| Aug 4, 8:50 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 115 min |
| Aug 4, 9:21 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 84 min |
| Aug 4, 9:53 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 112 min |
| Aug 5, 11:32 AM MDT | Areal Flood Advisory | ABQ | Lincoln | 118 min |
| Aug 5, 12:23 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 112 min |
| Aug 5, 12:44 PM MDT | Areal Flood Advisory | ABQ | McKinley, Sandoval | 2 hr |
| Aug 5, 1:16 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 89 min |
| Aug 5, 1:26 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora, Taos | 2 hr |
| Aug 5, 2:07 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, Socorro | 113 min |
| Aug 5, 2:33 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, Santa Fe | 87 min |
| Aug 5, 2:46 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 59 min |
| Aug 5, 3:39 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, San Miguel, Santa Fe | 51 min |
| Aug 5, 4:03 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 117 min |
| Aug 5, 4:09 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 51 min |
| Aug 5, 4:33 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval | 87 min |
| Aug 5, 4:52 PM MDT | Areal Flood Advisory | ABQ | Socorro | 53 min |
| Aug 5, 4:58 PM MDT | Areal Flood Advisory | ABQ | Union | 92 min |
| Aug 5, 5:14 PM MDT | Flash Flood Warning | ABQ | McKinley | 61 min |
| Aug 5, 5:20 PM MDT | Flash Flood Warning | ABQ | San Juan | 55 min |
| Aug 5, 5:28 PM MDT | Flash Flood Warning | ABQ | Socorro | 92 min |
| Aug 5, 5:36 PM MDT | Flash Flood Warning | ABQ | Rio Arriba | 84 min |
| Aug 5, 5:47 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 88 min |
| Aug 5, 5:55 PM MDT | Areal Flood Advisory | ABQ | Socorro | 95 min |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.